Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Las Vegas, NV

September 4, 2009Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2009, 1:16 PM PDT for Clark County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 1:16 PM PDT (20:16 UTC)
Expired
Sep 4, 2009, 2:00 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 38 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 042016
SVRVEF
NVC003-042100-
/O.NEW.KVEF.SV.W.0039.090904T2016Z-090904T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 200 PM PDT.

* AT 114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JEAN...AND MOVING NORTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...JEAN.

LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546
TIME...MOT...LOC 2016Z 204DEG 5KT 3572 11529

$$

JENSEN
2 follow-up statements
000 
WWUS55 KVEF 042041
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 PM PDT FRI SEP 4 2009

NVC003-042100-
/O.CON.KVEF.SV.W.0039.000000T0000Z-090904T2100Z/
CLARK NV-
141 PM PDT FRI SEP 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 128 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JEAN...MOVING
NORTHEAST AT 5 MPH.

PERSONS TRAVELING ALONG INTERSTATE 15 FROM THE CALIFORNIA STATE LINE 
TO MILE MARKER 25 SHOULD BE PREPARED FOR THE POSSIBILITY OF STRONG 
GUSTY CROSSWINDS. IN ADDITION POSSIBLE AREAS OF BLOWING SAND AND 
DUST...ESPECIALLY AROUND THE JEAN DRY LAKE BED...MAY BE ENCOUNTERED.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546
TIME...MOT...LOC 2039Z 204DEG 5KT 3575 11527

$$

JENSEN
000 
WWUS55 KVEF 042058
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 PM PDT FRI SEP 4 2009

NVC003-042106-
/O.EXP.KVEF.SV.W.0039.000000T0000Z-090904T2100Z/
CLARK NV-
158 PM PDT FRI SEP 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 200 PM PDT...

THUNDERSTORMS HAVE WEAKENED AND MOVED TO THE NORTHEAST DURING THE 
PAST 45 MINUTES. THESE STORMS ARE NO LONGER EXPECTED TO PRODUCE WIND 
GUSTS TO OVER 60 MPH. THUS THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE AS OF 200 PM PDT.

LAT...LON 3593 11537 3585 11505 3556 11523 3569 11546
TIME...MOT...LOC 2056Z 204DEG 5KT 3577 11526

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:20 PM PDT, 56 minutes earlier.

Area forecast discussion, Sep 4, 12:20 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL
CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT.
THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN
TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING
THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND.
&&

.UPDATE...CURRENT SATELLITE IMAGERY INDICATES TOWERING CUMULUS AND
THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MUCH OF THE REGION ALREADY
...WHILE THE EDGE OF A SHORTWAVE TROUGH EXPECTED TO TRAVERSE THE
AREA IS NOSING JUST OVER THE SOUTHERN SIERRA. ALL OF THE INGREDIENTS
FOR STRONG THUNDERSTORMS...AS NOTED IN THE PREVIOUS UPDATE...LOOK TO
BE ON TRACK TO CONVERGE BY THE LATE AFTERNOON...BRINGING A GOOD
CHANCE FOR ISOLATED SEVERE WEATHER. THE MAIN THREAT WITH ANY SEVERE
STORMS WILL BE DAMAGING WINDS...WITH ANY HAIL EXPECTED TO REMAIN
BELOW SEVERE CRITERIA.

&&
.PREV UPDATE...12Z MODELS SEEM TO HAVE A BETTER HANDLE ON THE
SHORTWAVE PROGGED TO PASS OVER THE AREA TODAY AND TONIGHT...BUT
THINK THEY STILL COME UP A LITTLE SHORT ON HOW MUCH DYNAMIC SUPPORT
THEY WILL ADD TO THE MIX OVER THE NEXT 18 HOURS. WITH SUFFICIENT
MOISTURE IN PLACE AND CLEAR SKIES AT MOST LOCATIONS...EXPECT TO SEE
THUNDERSTORM DEVELOPMENT BY NOON OVER HIGHER TERRAIN JUST FROM
THERMODYNAMICS. BY THIS AFTERNOON...EXPECT TO SEE SOME
ENHANCEMENT/ORGANIZATION AS THE SHORTWAVE MOVES OVER AND INCREASES
DYNAMICS. BUFFER SOUNDINGS ARE SHOWING AN INCREASE IN BOTH
DIRECTIONAL AND SPEED SHEAR OVER THE COURSE OF THE AFTERNOON...WITH
LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN
VEERING WITH HEIGHT FROM THE WEST. THE CURRENT AFTERNOON/EARLY
EVENING FORECAST WAS PRETTY MUCH ON TRACK...BUT DID SIGNIFICANTLY
BUMP UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA...AS THE SHORTWAVE KEEPS CONVECTION GOING THROUGH THE
NIGHT.
&&

.PREV DISCUSSION...FROM 405 AM PDT. THE MAIN FEATURE TO WATCH TODAY
IS THE WEAK SHORTWAVE TROUGH CURRENTLY OFF THE CENTRAL CALIFORNIA
COAST. THIS COULD BE CLEARLY SEEN ON WATER VAPOR IMAGERY AND IS
FORECAST TO MOVE OVER THE SOUTHERN SIERRA BY THIS AFTERNOON THEN
MAKE ITS WAY ACROSS THE SOUTHERN GREAT BASIN TONIGHT. DYNAMIC LIFT
AND SLIGHT COOLING SHOULD COMBINE WITH MODERATELY MOIST AND UNSTABLE
AIR ALREADY IN PLACE TO ENHANCE CONVECTIVE DEVELOPMENT TODAY.
ALSO...FORECAST SOUNDINGS SHOW INCREASING VERTICAL WIND SHEAR WILL
DEVELOP THIS AFTERNOON AS THE BASE OF THE TROUGH MOVES IN. THIS
SHOULD HELP ORGANIZE AND SUSTAIN SOME THUNDERSTORMS THIS AFTERNOON
AND EVENING. ALSO...ISOLATED STORMS MAY CONTINUE THROUGH THE NIGHT
ACROSS LINCOLN AND MOHAVE COUNTIES. DRIER AIR IS FORECAST TO MOVE IN
BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS
CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING
OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE
REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN
MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF
THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON
WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3
DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...MONDAY THROUGH THURSDAY...STARTS OUT WITH BROAD AND
SHALLOW TROUGH OVER THE REGION. FLOW WILL BE WEAK WESTERLY THAT WILL
HELP DRY OUT THE WESTERN PART OF THE FORECAST AREA BUT MOISTURE IS
PROGGED TO REMAIN OVER THE EAST PART. BY WEDNESDAY THE TROUGH WILL
BE WELL PAST AND IN THE NORTHERN PLAINS WITH VERY BROAD RIDGING
BUILDING BACK IN FROM THE EAST. HAVE KEPT THE AFTERNOON CONVECTION
IN MOHAVE AND LINCOLN COUNTIES WHICH WILL LIKELY BE RECYCLED IN A
DIURNAL PATTERN. OF CONCERN IS THE MODELS KEEPING GREATER MOISTURE
CONTENT SUPPRESSED JUST TO THE SOUTH OF THE AREA THAT COULD BRING
MORE CHANCES OF POPS IN THE EXTENDED TO THE REST OF THE AREA IF THE
FLOW SHIFTS TO MORE SOUTHEASTERLY. FOR NOW HAVE KEPT THE DRY
FORECAST FOR THE WESTERN PART OF THE AREA. TEMPERATURES WILL BE
NEAR NORMAL LEVELS.
&&

.AVIATION...FOR MCCARRAN...PRETTY MUCH A REPEAT OF YESTERDAYS
CONDITIONS. FEW TO SCT CLOUDS IN THE MORNING WITH AFTERNOON AND
EVENING THUNDERSTORMS TO DEVELOP PRIMARILY OVER LOCAL MOUNTAINS WITH
A CHANCE OF A STORM IN THE VALLEY....BUT THAT IS A LOW PROBABILITY.
WINDS WILL BE LIGHT AND VARIABLE TODAY WITH THE OUTFLOWS FROM NEARBY
THUNDERSTORMS BEING THE MAIN WIND FORECAST PROBLEM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TODAY STARTS OUT WITH LITTLE CLOUD COVER THE AREA AND
LIGHT WINDS. AFTERNOON AND EVENING THUNDERSTORMS WILL FORM AGAIN
TODAY BEGINNING MAINLY OVER MOUNTAIN AREAS BEFORE MOVING INTO
VALLEYS. OUTSIDE OF THUNDERSTORM OUTFLOWS WINDS WILL BE GENERALLY
LIGHT.  &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:22 PM PDTAreal Flood AdvisoryVEFClark, Nye41 min
Sep 4, 2:24 PM PDTSevere Thunderstorm WarningVEFClark28 min
Sep 4, 4:24 PM PDTFlash Flood WarningVEFClark51 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.